Tennessee, 2024High Wind in Tennessee, March 8 to 9, 2024
March 8 to 9, 2024 · NWS MRX · 2 events in 2 counties and zones
A strong low pressure system to the northwest induced a low level jet and brought strong cross mountain winds over the Appalachian Mountains. This caused a mountain wave event, bringing powerful non-thunderstorm winds to the foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system to the northwest induced a low level jet and brought strong cross mountain winds over the Appalachian Mountains. This caused a mountain wave event, bringing powerful non-thunderstorm winds to the foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 8, 6:32 PM EST, 28 minutes earlier.
Area forecast discussion, Mar 8, 6:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
632 PM EST Fri Mar 8 2024
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 213 PM EST Fri Mar 8 2024
Key Messages:
1. Widespread cloud cover and light rain this evening and into
Saturday.
2. Low chances of thunderstorms Saturday afternoon ahead of the
cold front. No severe weather anticipated.
3. Gusty winds continue across the mountains and foothills with
occasional gusty winds across the valley.
Discussion:
Longwave troughing continues across the Central CONUS with a
130+kt upper jet stretching from east Texas northeastward through
the Great Lakes. This resultant upper divergence is resulting in a
strengthening surface low near Chicago that will track
northeastward across Michigan tonight. In addition, the LLJ will
strengthen with 850mb winds increasing to around 50 kt tonight across
the Southern Appalachians. This increased low-level convergence
will increase the chance of light to moderate rain overnight. With
southwest flow and low-level WAA, temperatures remain warmer than
normal tonight into Saturday.
A secondary surface low will develop across the Gulf Coast and
move northeast across the Southern Appalachians late tonight and
on Saturday. This will place the strongest low-level convergence
and potential for heavier rainfall across our far southern and
southeastern counties, mainly across southwest North Carolina.
Overall, most locations will limited rainfall with 0.5 to 1.0
inch expected tonight and Saturday. Locally higher amounts will be
possible across southwest North Carolina.
As the stronger, northern surface low moves northeast and occludes
across the Great Lakes, a cold front will move from west to east across
the forecast area on Saturday afternoon. Ahead of this front,
some low instability will present at least a low 30 percent chance
of thunderstorms across the forecast area. However, with limited
instability and the best dynamics to our north, severe weather is
not forecast. Drier air will begin to advect from the northwest on
Saturday afternoon behind this front with decreasing PoPs into
Saturday night.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 213 PM EST Fri Mar 8 2024
Key Messages:
1. Gusty winds Sunday through Monday morning across the higher
elevations East TN and SW VA mountains. Breezy on Sunday afternoon
areawide.
2. Colder temperatures to start next week, with a warming trend and
dry weather most of next week.
Discussion:
The start of this period is fairly active. The front will be well
east of the forecast area however some lingering rain over northeast
TN and southwest VA will be on its way out overnight. In the wake of
the front winds will become west/northwesterly by Sunday morning.
The upslope flow over parts of NE TN and SW VA higher terrain could
see a few flakes of snow for a couple of hours near sunrise. No
accumulations are expected since most of this will be very light.
Sunday morning temperatures will be in the 30s. It will drop below
freezing by Monday morning with a cool start to the week. Max
daytime temperatures on Monday will rise into the 50s and lower 60s.
Dry conditions are expected through much of next week and
temperatures will gradually reach the mid 70s by Thursday.
The next system to watch will be a strong shortwave over east TX and
the cold front stretched across the Ohio Valley into Texas on
Thursday night. By Friday, this system is expected to come together
to produce potentially heavy rainfall across much of the forecast
area into early Saturday. Timing is a little tough this far out but
deterministic and NBM seem to agree at this time.
&&
.AVIATION...
(00Z TAFS)
Issued at 625 PM EST Fri Mar 8 2024
Low-level winds and increasing rain coverage will be the two main
areas of focus overnight. Rain coverage will increase from south
to north with CHA most likely to see reductions to MVFR or lower.
At all of the sites, LLWS will be a concern based on winds near
2,000 feet AGL in excess of 40 kts and lighter winds at the
surface. Towards the morning hours, reductions to MVFR are
expected at TYS and TRI. From late morning into the early
afternoon, isolated thunderstorms are also possible, which
allowed for the PROB30 groups to be maintained. Also during this
time, low-level winds will decrease, diminishing the threat of
LLWS. Throughout the day, low ceilings are expected at the sites
with rain clearing out earlier at CHA. The most likely outcome
will be low MVFR to high IFR conditions area-wide.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 57 64 37 54 / 100 50 0 0
Knoxville McGhee Tyson Airport, TN 55 63 37 51 / 100 90 20 0
Oak Ridge, TN 55 63 37 52 / 90 90 20 0
Tri Cities Airport, TN 51 62 35 47 / 100 90 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 10 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...JB
LONG TERM....AC
AVIATION...BWHazardous weather outlook, Mar 8, 3:03 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EST Fri Mar 8 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 PM EST Fri Mar 8 2024 /203 PM CST Fri Mar 8 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong wind gusts are expected in portions of the East Tennessee
mountains and adjacent foothills tonight into Saturday morning.
See Wind Advisory for more details.
Locally heavy rain may occur tonight into Saturday, especially
over the southern portions of East Tennessee and southwest North
Carolina. With soils saturated from recent rainfall, isolated
flooding is possible in low-lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusty winds continue across the higher elevations of the East
Tennessee and southwest Virginia mountains Saturday night through
Monday morning on the back side of a cold front. An additional
Wind Advisory may be needed as we get closer in time. Breezy winds
are also expected on Sunday afternoon across the entire Valley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Sevier/Smoky Mountains
- When
- March 8, 7:00 PM EST to March 9, 3:30 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The Cove Mountain wind tower measured severe non-thunderstorm wind gusts for several hours, peaking at 77 mph at 2 AM local time.
High Wind, Northwest Greene
- When
- March 8, 8:30 PM EST to March 9, 6:30 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The NOAA ATDD Camp Creek weather station recorded several hours of non-thunderstorm winds gusting into the 60+ mph range, with the peak gust of 69 mph occurring at 3:45 AM local standard time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Mississippi, March 8, 2024$523,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Texas, March 8, 202452 kt wind · 3 events
- Heavy Snow in New Mexico, March 8 to 9, 20243 events
- Flash Flood and Hail in Mississippi, March 8, 20241.75 in hail · 3 events
- Heavy Snow in New Mexico, March 8, 20242 events
- Flash Flood in Louisiana, March 8, 20241 event
- High Wind in Oregon, March 8 to 9, 202461 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163036, 1164053.